Alert archive / Idaho / Freeze Warnings in 2017
Freeze Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this freeze warning at Sep 15, 2017, 9:12 AM PDT for 5 counties in Washington; 6 counties in Idaho. It took effect at Sep 16, 2017, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2017, 9:12 AM PDT (16:12 UTC)
- In effect from
- Sep 16, 2017, 12:00 AM PDT
- Expired
- Sep 16, 2017, 9:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WWUS76 KOTX 151612 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 912 AM PDT Fri Sep 15 2017 ...COLDER TEMPERATURES EXPECTED TONIGHT... .With the arrival of a colder air mass, high pressure will build over the region with lighter winds overnight. This will allow temperatures to tumble well into the 30s across the northern Washington and Panhandle valleys with many areas experiencing the first frost or freeze of the season. IDZ001-004-WAZ037-038-161600- /O.NEW.KOTX.FZ.W.0001.170916T0700Z-170916T1600Z/ Northern Panhandle-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands- 912 AM PDT Fri Sep 15 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT SATURDAY... The National Weather Service in Spokane has issued a Freeze Warning...which is in effect from midnight tonight to 9 AM PDT Saturday. * Temperatures...upper 20s to lower 30s. * Timing...late tonight into early Saturday morning. * Impacts...Below freezing temperatures are expected for a significant period of time which could kill sensitve vegetation. * Locations...Bonners Ferry, Priest River, Eastport, Kellogg, Pinehurst, Deer Park, Chewelah, Newport, and Republic. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. Cover or protect outdoor plants until temperatures warm above freezing. && $$
1 follow-up statement
600 WWUS76 KOTX 161604 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 904 AM PDT Sat Sep 16 2017 IDZ001-004-WAZ037-038-161715- /O.EXP.KOTX.FZ.W.0001.000000T0000Z-170916T1600Z/ Northern Panhandle-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands- 904 AM PDT Sat Sep 16 2017 ...FREEZE WARNING HAS EXPIRED... Temperatures have warmed above freezing this morning and therefore the freeze warning has expired. Generally temperatures will be warmer tonight than was was seen this morning. Only very patchy areas will see below freezing temperatures. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 15, 4:39 AM PDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 15, 4:39 AM PDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Spokane WA 439 AM PDT Fri Sep 15 2017 .SYNOPSIS... Smoke and haze will linger over the region over the next couple of days. The good news is that there shouldn't be much additional smoke being produce now that temperatures are cooler and fire activity decreasing as result. Chilly morning temperatures are possible for the mountain valleys this weekend. An active and cool fall-like pattern will arrive Sunday night and continue through the next week. && .DISCUSSION... Today through Saturday night: A low pressure system will reside over southern to central Idaho today. Moisture is expected to wrap in around the low but precip will mainly remain southeast of our forecast area. Another disturbance moving south along the Great Divide in southwestern Canada will eventually kick out this low on Saturday. The northerly pressure gradient continues to weaken with less wind today as a result. What has been most significant about the winds has been their direction bringing in smoke from fires burning in Montana. I doubt there will be much additional activity from those fires now that temperatures are much cooler and some rain is falling, at least for the fires further south over the state. The smoke we are seeing currently is likely residual from burning earlier in the week. I don't expect the smoke to just clear out since winds will be decreasing, but at least a slow improvement can be expected over the next couple of days. Temperatures will be chilly tonight as clear skies and weaker winds will promote more efficient radiational cooling. Some mountain valley locations are expected to dip near to or below freezing with frost possible by Saturday morning. Likeliest locations to see frost will be Republic, Deer Park, Northport, Priest River and sheltered areas near Sandpoint, in the Silver Valley along the St. Joe River valley. Precautions should be taken to protect any sensitive vegetation against frost and freeze damage. Temperatures will remain seasonably cool for the start of the weekend. Higher clouds will begin to increase over the region from west to east late in the day. Radiational cooling Saturday night is not expected to be as strong due to the cloud cover with a better chance for temperatures remaining above freezing that night. /SVH Sunday: The weather on Sunday will be mild with afternoon temperatures climbing into the low to mid 70s over the majority of the Inland Northwest. The models are in good agreement that a frontal system will reach western Washington by mid to late afternoon. Expect increasing mid and high clouds through the day. Light east winds in the morning will transition to south winds between 10 and 15 mph in the afternoon. The increase in winds should help disperse any smoke that lingers into Sunday. Sunday Night and Monday: Our highly anticipated rain chances will arrive Sunday night into Monday. Not everyone will get the rain that they want with the arrival of the front. West of the Cascades and up to the Crest will have a good shot of a quarter inch of rain Sunday night. Unfortunately, the central Washington rain shadow will be in full force Sunday night into Monday. Mid- level westerly flow along and behind the front will limit rain amounts to a few hundredths at best for place like Wenatchee, Moses Lake, Omak, and Grand Coulee. By Monday morning the interaction of the front with the rising terrain of north Idaho should yield a tenth to a quarter of an inch of rain for the Panhandle Mountains as well as the Blues in far southeast Washington. Tuesday through Friday: An unseasonably deep 500mb trough is expected to reside over the Northern Rockies for the majority of next week. While the medium range models are in decent agreement that our pattern will provide cooler than average temperatures and better than average chances for precipitation, the timing of shortwaves moving through our longwave trough remains in question. At this time, it looks like this cool and showery pattern will favor precipitation over the mountains. However, some rain for our lowlands and into the Columbia Basin can't be ruled out. The evening GFS run forecasts a vigorous shortwave for Wednesday, and if that were to verify places like Moses Lake, Wenatchee, and Ritzville would have a shot of decent rain. Winds will be breezy occasionally through the week as well as transient surface lows accompany the passage of shortwaves. /GKoch && .AVIATION... 12Z TAFS: East winds have transported smoke from Montana wildfires into the area. Tonight ceilings and visibilities have not been impacted to the degree they were earlier but MVFR ceilings and visibilities could result at times due to the smoke. Fire activity is expected to be less today in western Montana due to the cooler temperatures and increase moisture. This expected to result in improving conditions this afternoon. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 66 41 67 45 71 47 / 0 0 0 0 0 70 Coeur d'Alene 65 38 67 40 71 47 / 0 0 0 0 0 80 Pullman 64 38 68 42 73 47 / 10 10 0 0 0 80 Lewiston 70 43 73 47 76 53 / 10 10 0 0 0 60 Colville 71 36 70 37 73 46 / 0 0 0 0 0 50 Sandpoint 66 33 68 34 68 46 / 0 0 0 0 0 80 Kellogg 61 34 65 37 69 45 / 10 10 0 0 0 80 Moses Lake 73 39 72 42 74 49 / 0 0 0 0 0 20 Wenatchee 74 47 71 49 72 48 / 0 0 0 0 10 20 Omak 76 41 73 45 71 45 / 0 0 0 0 0 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Sep 15, 6:23 AM PDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 623 AM PDT Fri Sep 15 2017 IDZ001>004-026-027-WAZ031>038-041>044-161330- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 623 AM PDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time.
Nearby
Freeze Warnings in Idaho, 2017Freeze Warnings in Washington, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.